Virginia, 2012Tornadoes and Hail in Virginia, June 1, 2012
June 1, 2012 · NWS AKQ · 20 events in 14 counties and zones
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and several tornadoes across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 5
- Property damage
- $1.2 million
- Crop damage
- None recorded
- Events
- 20
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered severe thunderstorms in advance of a cold front produced damaging winds, large hail and several tornadoes across portions of central and eastern Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 1, 9:30 AM EST, 3 hours 20 minutes earlier.
Area forecast discussion, Jun 1, 9:30 AM EST, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
1030 AM EDT FRI JUN 1 2012
.SYNOPSIS...
A STRONG COLD FRONT WILL APPROACH FROM THE WEST THIS AFTERNOON...THEN
PUSH ACROSS THE AREA TONIGHT...AND BE OFF THE COAST SATURDAY
MORNING. HIGH PRESSURE RETURNS FOR SATURDAY AFTERNOON INTO SUNDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
COMPLEX/POTENTIALLY ACTIVE WX DAY (ESPLY LATE) FOR THE AREA.
CLDS AND WIDELY SCTD SHOWERS NOW MOVNG THRU THE VA/NC PIEDMONT WAS
ASSOC WITH WEAK SHRTWV ENERGY AND THE WRM FRNT. THIS ACTIVITY WILL
CONTINUE ENE DURING THE LATE MORNG AND AFTN HRS...AND MAY EVEN
DISSIPATE. TO THE SSW...CLEARING SKY...INCREASING INSTABILITY AND
SOME MORE ENERGY IN ADVANCE OF THE COLD FRNT...COULD TRIGGER SCTD
SHOWERS AND TSTMS THAT MOVE NE INTO THE REGION DURING THIS AFTN.
THE AMT OF CNVTV DVLPMNT...COVERAGE AND INTENSITY...LATER TDY
WILL BE DEPENDENT ON AMT OF INSTABILITY AVBL...AND STRENGTH OF
LOW/MID LVL WND FIELD. WILL MAINTAIN HIGHER POPS ACRS THE WRN
PORTION OF THE FA LATE THIS AFTN INTO THIS EVENG WITH THE APPROACH
OF THE COLD FRNT. SPC HAS SLGT RISK SVR FOR ENTIRE AREA...THO
EXPECT THAT POTENTIAL TO BE LIMITED TO AREAS GENLY ALNG/W OF I95
INTO ERLY THIS EVENG. VRBL CLDNS/PRTLY SNY THIS AFTN...WITH HI
TEMPS RANGING THRU THE 80S.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
LO PRES PASSES BY NNW OF THE RGN (INTO XTRM SE CANADA) TNGT INTO
SAT. ASSOCD CDFNT TO SWING INTO AND ACRS THE FA TNGT...THEN OFF
THE CST (ERY) SAT MRNG. HI PROB FOR A RATHER ORGANIZED AREA/LINE
OF CNVTN W/ FNTL PASSAGE. SPC SLGT RISK SVR CONTS THROUGH 12Z/02.
PRIMARY THREATS DAMAGING WINDS/LARGE HAIL...THOUGH CANNOT RULE OUT
ISOLD TOR. POST CDFNT...DRYING OUT QUICKLY SAT MRNG...SETTING UP A
MR COMFORTABLE WKND (OVERALL). HI PRES FM THE MIDWEST ARRIVES BY
SUN. HI TEMPS SAT MNLY 75 TO 80F SAT...M70S TO L80S SUN. LO
TEMPS TNGT MNLY IN THE 60S...THEN 50S TO ARND 60F SAT NGT.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THE MEDIUM RANGE FCST WILL GENLY FEATURE A RATHER STRONG BLOCKING
PATTERN FEATURING TWO STRONG CUTOFF UPPER LOWS...ONE WELL UPSTREAM
ACRS THE GREAT BASIN/INTERMOUNTAIN WEST...AND THE OTHER ACRS THE NE
STATES MON/TUE...GRADUALLY SHIFTING NE AND OFF THE NEW ENGLAND
COAST/CANADIAN MARITIMES BY WED-THU. FAVORING THE SLIGHTLY DEEPER
SOLUTION FROM THE ECMWF GIVEN THE AMPLIFIED SETUP..ALTHOUGH THE GFS
IS FAIRLY SIMILAR. FOR NOW...THIS WOULD TEND TO KEEP BULK OF
PRECIPITATION OFF TO OUR NNE AS MID ATLC WILL BE ON THE SW EDGE OF
THE UPPER LOW. LOW LEVEL FLOW WILL BE NW ON MON...SHIFTING TO THE
NNE TUE-THU. WILL CARRY LOW CHC POPS/20-30% WITH THE INITIAL
SHORTWAVE ENERGY PASSING BY MAINLY ACRS NE 1/2 OF THE CWA MON
AFTN/NIGHT...THEN LINGER 20% POPS MAINLY IN THE AFTN/EVENING
TUE-THU. CONFIDENCE TOO LOW TO GO W/ HIGHER POPS DUE TO UNCERTAINTY
IN POSITION OF THE UPPER LOW...IF IT TRENDS FARTHER OFF THE COAST
WOULD BE DRY. STILL...W/ SOME DEGREE OF MID-UPPER LEVEL COLD POOL
AND STRONG JUNE SUN ANGLE WILL NOT TAKE MUCH TO SET OFF A FEW
SHOWERS. AS FOR TEMPS...WILL GENLY AVG OUT AROUND NORMAL ON MON W/
HIGHS 80-85...THEN TRENDING A LITTLE COOLER THAN AVERAGE
TUE-THU...ESPECIALLY CLOSER TO THE COAST GIVEN NE LOW LEVEL FLOW.
HIGHS MAINLY 75-80 EACH DAY AND LOWS IN THE MID-UPR 50S TO LOWER
60S.
&&
.AVIATION /14Z FRIDAY THROUGH TUESDAY/...
STRATUS AT SBY EXPECTED TO IMPROVE AROUND 13-14Z. NO OTHER ISSUES
ARE EXPECTED THIS MORNING. GUSTY S WINDS AT ALL THE TAF SITES TO
AROUND 20 KNOTS DURING LATE MORNING AND AFTN.
CONVECTION IS LIKELY TO AFFECT MOST OR ALL OF THE TAF SITES LATE
FRIDAY AND FRIDAY EVENING. LEFT TSTMS OUT OF FCST THIS FAR OUT
BUT INCLUDED RAIN SHOWERS AT THE APPROXIMATE TIME CONVECTION IS
MOST LIKELY TO BEGIN.
VFR CONDITIONS RETURN FOR THE WEEKEND.
&&
.MARINE...
NO CHANGES FOR THE SCA HEADLINES. MODELS ARE CONSISTENT WITH
BRINGING A SHARP INCREASE IN WIND SPEEDS BY 18Z AND SCA BEGINS OVER
THE BAY AND OTHER INLAND WATERS AT 17Z. SEAS BUILD TO 5 FT IN THE
COASTAL WATERS BETWEEN 18 AND 00Z ACCORDING TO BOTH WAVEWATCH AND
LOCAL WAVE TOOL. SCA OVER THE COASTAL WATERS BEGINS AT 20Z. THERE
MAY BE A FEW HOURS DELAY BEFORE ALL OF THE COASTAL WATERS FULLY
RESPOND TO THE INCREASED WINDS. SEAS ARE EXPECTED TO BUILD TO 5 TO 7
FT IN THE NORTH AND 4 TO 5 FT IN THE SOUTH BY 00Z.
THIS APPEARS TO BE A FAIRLY SHORT LIVED EVENT AS THE PRESSURE
GRADIENT WEAKENS BEHIND THE COLD FRONT AND THE COLD AIR IS LIMITED.
SCA ENDS OVER ALL THE WATERS EXCEPT THE COASTAL ZONES NORTH OF
PARRAMORE ISLAND BY 10Z. THE NAM HAS WINDS INCREASE BRIEFLY TO 20-25
KNOTS OVER THE NORTHERN BAY AROUND 12-15Z SATURDAY BUT THIS FORECAST
APPEARS TO BE AN OUTLIER AND WILL HOLD OFF ON ANY EXTENSION TO THE
HEADLINES OVER THE BAY.
BOTH THE NAM AND GFS SHOW A BRIEF SURGE IN NW WINDS MONDAY MORNING
WHICH COULD BRIEFLY REACH SCA CRITERIA. THIS OCCURS AS LOW PRESSURE
DEVELOPS SOUTH OF NEW ENGLAND WELL OFF OUR COAST. AN EXTENDED PERIOD
OF SCA CONDITIONS IS POSSIBLE TOWARD MID WEEK.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EDT SATURDAY FOR ANZ630>636-
638.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO 6 AM EDT
SATURDAY FOR ANZ654-656-658.
SMALL CRAFT ADVISORY FROM 4 PM THIS AFTERNOON TO NOON EDT
SATURDAY FOR ANZ650-652.
&&
SYNOPSIS...TMG
NEAR TERM...ALB/TMG
SHORT TERM...ALB
LONG TERM...LKB
AVIATION...LSA
MARINE...LSAHazardous weather outlook, Jun 1, 11:55 AM EST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1255 PM EDT FRI JUN 1 2012
MDZ022>024-NCZ012>017-030>032-102-VAZ048-060>062-065>071-077>098-
021700-
WICOMICO-SOMERSET-INLAND WORCESTER-NORTHAMPTON NC-HERTFORD-GATES-
PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-PERQUIMANS-
OUTER BANKS CURRITUCK-FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-
1255 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF
VIRGINIA...THE PENINSULA OF SOUTHEAST VIRGINIA AND THE PIEDMONT OF
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER...WITH THE PRIMARY THREATS DAMAGING WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
MDZ025-VAZ099-100-021700-
MARYLAND BEACHES-ACCOMACK-NORTHAMPTON VA-
1255 PM EDT FRI JUN 1 2012
...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND AND THE EASTERN SHORE OF VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RIP CURRENT RISK.
STRONG THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A SLIGHT RISK
OF SEVERE WEATHER...WITH THE PRIMARY THREATS DAMAGING WINDS AND
LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
ANZ654-656-658-021700-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1255 PM EDT FRI JUN 1 2012
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 6 AM
EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
ANZ650-652-021700-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
1255 PM EDT FRI JUN 1 2012
...SMALL CRAFT ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO NOON
EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL
WATERS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
ANZ630>636-638-021700-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
1255 PM EDT FRI JUN 1 2012
...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND...THE EASTERN
JAMES RIVER...THE EASTERN RAPPAHANNOCK RIVER AND THE EASTERN YORK
RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
ANZ637-021700-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
1255 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
MDZ021-VAZ049-063-064-072>076-021700-
DORCHESTER-LOUISA-HANOVER-CAROLINE-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-
1255 PM EDT FRI JUN 1 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...THE MIDDLE
PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE
PIEDMONT OF CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG THUNDERSTORMS WITH GUSTY WINDS AND VERY HEAVY RAIN ARE
POSSIBLE THIS AFTERNOON THROUGH TONIGHT. THERE IS A MODERATE RISK
OF SEVERE WEATHER...WITH THE PRIMARY THREATS DAMAGING WINDS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON THROUGH TONIGHT.
TG
In the hours before
Special weather statement, Jun 1, 8:11 AM EST, 4 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
911 AM EDT FRI JUN 1 2012
MDZ024-025-011515-
INLAND WORCESTER-MARYLAND BEACHES-
INCLUDING THE CITIES OF...SNOW HILL...OCEAN CITY
911 AM EDT FRI JUN 1 2012
AREAS OF DENSE FOG WILL CONTINUE ACROSS PORTIONS OF THE LOWER
MARYLAND EASTERN SHORE THROUGH THE MORNING HOURS. VISIBILITIES
WILL BE RESTRICTED TO ONE QUARTER MILE OR LESS IN SOME PLACES.
MOTORISTS SHOULD BE ALERT FOR SUDDEN CHANGES IN VISIBILITY DUE TO
THE AREAS OF DENSE FOG. DRIVE AT REDUCED SPEEDS AND USE LOW BEAM
HEADLIGHTS.
TG
Special weather statement, Jun 1, 11:50 AM EST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1250 PM EDT FRI JUN 1 2012
NCZ012-VAZ065-066-079-087-011745-
BRUNSWICK VA-GREENSVILLE VA-LUNENBURG VA-MECKLENBURG VA-NORTHAMPTON
NC-
1250 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORMS OVER FRANKLIN COUNTY NORTH CAROLINA MOVING
NORTH...
AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 23 MILES SOUTHWEST OF EBONY...OR ABOUT 8 MILES
SOUTHWEST OF WARRENTON...MOVING NORTH AT 30 MPH. THE STRONG
THUNDERSTORMS WILL AFFECT THE COUNTIES OF BRUNSWICK AND MECKLENBURG
VIRGINIA AND NORTHAMPTON NORTH CAROLINA BY 145 PM. LOCATIONS THAT
MIGHT BE AFFECTED INCLUDE BRACEY...LA CROSSE...BRODNAX AND
FORKSVILLE.
WIND GUSTS TO 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND VERY
HEAVY DOWNPOURS ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
VERY HEAVY RAINFALL CAN CAUSE PONDING OF WATER ON ROADWAYS...AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD PRONE AREAS.
LAT...LON 3689 7826 3667 7766 3649 7782 3651 7790
3654 7792 3654 7834
JFOSTERSpecial weather statement, Jun 1, 12:33 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
133 PM EDT FRI JUN 1 2012
NCZ012-VAZ087-088-092-011830-
GREENSVILLE VA-NORTHAMPTON NC-SOUTHAMPTON VA-SUSSEX VA-
133 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORM MOVING INTO NORTHAMPTON COUNTY...
AT 132 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM 12 MILES SOUTHWEST OF GASTON TO 10 MILES
SOUTH OF GARYSBURG...OR FROM 9 MILES SOUTHWEST OF ROANOKE RAPIDS TO
HALIFAX...MOVING NORTH AT 35 MPH. THE STRONG THUNDERSTORMS WILL BE
NEAR GARYSBURG AROUND 140 PM EDT...
GASTON AROUND 145 PM EDT...
SEABOARD AROUND 150 PM EDT...
BARLEY AROUND 155 PM EDT...
CLARESVILLE AROUND 205 PM EDT...
GREEN PLAIN AROUND 210 PM EDT...
EXPECT SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3632 7745 3630 7750 3630 7756 3632 7758
3635 7759 3638 7755 3640 7755 3644 7763
3648 7765 3648 7777 3649 7780 3673 7763
3680 7738 3662 7719 3626 7740Special weather statement, Jun 1, 12:49 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
149 PM EDT FRI JUN 1 2012
VAZ067-068-080-011845-
AMELIA VA-DINWIDDIE VA-NOTTOWAY VA-
149 PM EDT FRI JUN 1 2012
...STRONG THUNDERSTORM MOVING INTO EASTERN NOTTOWAY AND AMELIA
COUNTIES...
AT 149 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM SPAINVILLE TO BLACKSTONE...OR FROM 8 MILES
SOUTH OF AMELIA COURTHOUSE TO BLACKSTONE...MOVING NORTH AT 30 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR AMELIA COURTHOUSE AROUND 200
PM EDT...
SPAINVILLE AROUND 205 PM EDT...
SCOTTS FORK AROUND 220 PM EDT...
EXPECT SMALL HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY
RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.
LAT...LON 3739 7799 3731 7780 3731 7781 3728 7777
3727 7776 3727 7774 3729 7773 3726 7768
3701 7798 3703 7800 3702 7806 3706 7814
MMONTEEvent by event
12 thunderstorm wind, 4 tornado, 3 funnel cloud, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Greensville
- When
- June 1, 12:50 PM EST
- Where
- Greensville County, 2.82 mi SSE of Gaskins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- County Official
- Coordinates
- 36.540, -77.390
Roof was blown off a shed and trees were snapped off.
Thunderstorm Wind, Southampton
- When
- June 1, 1:55 PM EST
- Where
- Southampton County, 0.69 mi S of Shiloh
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.610, -77.200
Thunderstorm Wind, Southampton
- When
- June 1, 2:12 PM EST
- Where
- Southampton County, 0.89 mi SE of Courtland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.710, -77.060
Thunderstorm Wind, Essex
- When
- June 1, 2:12 PM EST
- Where
- Essex County, 1.09 mi E of Montague
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 37.770, -76.730
Trees were downed near Laneview.
Thunderstorm Wind, Fluvanna
- When
- June 1, 3:15 PM EST
- Where
- Fluvanna County, 0.69 mi S of Bybee
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.910, -78.180
Numerous trees were downed across northeast Fluvanna county.
Thunderstorm Wind, Cumberland
- When
- June 1, 3:30 PM EST
- Where
- Cumberland County, 3.89 mi SW of Lakeside Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.630, -78.230
Trees were downed near Trent Mill.
Hail, Goochland
- When
- June 1, 4:35 PM EST
- Where
- Goochland County, 1.09 mi E of Fife
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.730, -78.050
Quarter size hail was reported.
Thunderstorm Wind, Brunswick
- When
- June 1, 5:10 PM EST
- Where
- Brunswick County, 0.88 mi SW of Alberta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.860, -77.880
Trees were downed on Masons Mill Road.
Thunderstorm Wind, Brunswick
- When
- June 1, 5:25 PM EST
- Where
- Brunswick County, Brunswick
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 36.650, -77.870
Trees were downed across central Brunswick county.
Thunderstorm Wind, Brunswick
- When
- June 1, 5:25 PM EST
- Where
- Brunswick County, 0.55 mi W of Freeman
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.750, -77.690
Tree was downed near Belfield Road and Glendale Mill Road.
Funnel Cloud, Goochland
- When
- June 1, 5:33 PM EST
- Where
- Goochland County, 4.87 mi N of Manakin
- Reported by
- Trained Spotter
- Coordinates
- 37.670, -77.690
Spotter reported funnel cloud near Judes Ferry Road east of Centerville.
Funnel Cloud, Hanover
- When
- June 1, 6:00 PM EST
- Where
- Hanover County, 1.09 mi W of Ashland
- Reported by
- State Official
- Coordinates
- 37.750, -77.500
Fire Crews reported a funnel cloud south of Ashland.
Thunderstorm Wind, Sussex
- When
- June 1, 6:00 PM EST
- Where
- Sussex County, 1.38 mi N of Jarratt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 36.820, -77.470
Trees were downed across a road.
Tornado, Petersburg (C)
- When
- June 1, 6:02 PM EST to 6:09 PM EST
- Where
- Petersburg (C) County, 3.53 mi SE of Petersburg to 3.09 mi E of Petersburg
- Rating
- EF0
- Path length
- 3 mi
- Path width
- 150 yd
- Injuries
- 5 direct, 0 indirect
- Property damage
- $175,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.179, -77.382
The tornado tracked approximately 3 miles beginning on the western edge of Fort Hayes Common where a couple of trees were damaged. It then continued northeast through portions of the Battlefield Park, Oakhurst and East Walnut Hill sections of Petersburg. The tornado then crossed Interstate 95 causing minor damage, mainly windows blown out and signs damaged just east of the intersection of Route 460 and Hickory Hill Road. The last damage or debris was observed on the north side of the Petersburg National Battlefield. The tornado damage was characterized by trees, large limbs and power lines down. A number of trees fell on homes. The most significant damage occurred in the East Walnut Hill neighborhood and the northeast sections of the Oakhurst neighborhood.
Thunderstorm Wind, Prince George
- When
- June 1, 6:15 PM EST
- Where
- Prince George County, 2.16 mi SW of Templeton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.050, -77.360
Trees were downed along Lansing Road.
Funnel Cloud, Hanover
- When
- June 1, 6:16 PM EST
- Where
- Hanover County, 2.14 mi SE of Ellett
- Reported by
- Trained Spotter
- Coordinates
- 37.760, -77.440
Spotter reported a funnel cloud near Route 54.
Tornado, Hanover
- When
- June 1, 6:17 PM EST to 6:20 PM EST
- Where
- Hanover County, 3.21 mi NNW of Hanover to 2.07 mi N of Hanover
- Rating
- EF0
- Path length
- 1.78 mi
- Path width
- 100 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 37.790, -77.400
A brief tornado touched down just west of Highway 301 tracking southeast. The tornado knocked down numerous trees blocking roads including Highway 301.
Thunderstorm Wind, King William
- When
- June 1, 6:35 PM EST
- Where
- King William County, 2.07 mi S of Beulahville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- State Official
- Coordinates
- 37.820, -77.180
Trees were downed on Acquinson Church Road.
Tornado, Hampton (C)
- When
- June 1, 7:13 PM EST to 7:20 PM EST
- Where
- Hampton (C) County, 1.18 mi SSW of Hampton to 2.2 mi NE of Hampton
- Rating
- EF1
- Path length
- 3.23 mi
- Path width
- 500 yd
- Property damage
- $1.0 million
- Reported by
- NWS Storm Survey
- Coordinates
- 37.003, -76.355
The tornado began on the James River just east of the Monitor Merrimac Bridge Tunnel. Its track went over Chesapeake Avenue, through downtown Hampton to the Hampton Yacht Club before moving across Mercury Boulevard, then dissipating over the Chesapeake Bay. Numerous tents and vendor areas at the Blackbeard Festival were blown over. Hundreds of homes were damaged at both the Merrimac Shores and Withe Neighborhoods. At the Hampton Yacht Club, windows were blown out and the roof was partially damaged. Many trees were downed, some onto homes. A number of large oak trees 3 feet in diameter were felled by the tornado. The Hampton Roads Seafood building on Sunset Road and Armory's Seafood Restaurant also experienced roof damage. Several boats were damaged at the Crown Plaza Hotel Marina on King Street.
Tornado, Northampton
- When
- June 1, 8:08 PM EST to 8:15 PM EST
- Where
- Northampton County, 2.94 mi N of Cape Charles to 3.03 mi SW of Eastville
- Rating
- EF0
- Path length
- 0.73 mi
- Path width
- 75 yd
- Property damage
- $3,000
- Reported by
- NWS Storm Survey
- Coordinates
- 37.313, -76.019
The tornado was spawned from the same supercell which produced a tornado just east of the Monitor Merrimac Bridge Tunnel and moved across the city of Hampton before moving over the Chesapeake Bay. The tornado produced damage consistent with an EF-0, tossing around kayaks and shearing off the tops of several trees. The tornado occurred at the Savage Neck Dunes Natural Area Preserve.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Missouri, June 1 to 30, 201258 injured · 34 events
- Tornadoes and Hail in Maryland, June 1, 20122 injured · $831,000 · EF1 · 60 events
- Tornado and Damaging Wind in Pennsylvania, June 1, 2012$3.0 million · EF1 · 2 events
- Wildfire in New Mexico, June 1 to 30, 2012$2.3 million · 1 event
- Hail and Damaging Winds in Virginia, June 1, 2012$259,000 · 2 in hail · 24 events
- Hail and Damaging Winds in North Carolina, June 1, 2012$200,000 · 1.75 in hail · 20 events
- Tornadoes and Damaging Winds in Pennsylvania, June 1, 2012$125,000 · EF0 · 17 events
- Tornado and Damaging Winds in Maryland, June 1, 2012$100,000 · EF0 · 5 events
- Hail and Damaging Winds in Virginia, June 1, 2012$31,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Texas, June 1 to 2, 2012$500 · 3 in hail · 44 events
- Flash Flooding and Flood in Maryland, June 1 to 2, 20123 injured · 19 events
- Hail and Damaging Winds in Oklahoma, June 1, 2012$50,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391557, 391541, 391544, 391547, 391546, 391549, 391538, 391558, 391551, 391559, 391534, 391535, 391563, 391636, 391552, 391536, 407743, 391555, 395185, 395200.